Missouri, 2008

Hail in Missouri, March 27, 2008

March 27, 2008 · NWS MEG · 2 events in 2 counties and zones

Scattered showers and thunderstorms developed near a stationary front located over southern Missouri. A few of these storms produced large hail across the Missouri Bootheel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Scattered showers and thunderstorms developed near a stationary front located over southern Missouri. A few of these storms produced large hail across the Missouri Bootheel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 27, 2:14 AM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Mar 27, 2:14 AM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
314 AM CDT THU MAR 27 2008

.DISCUSSION...

...WET PATTERN SHAPING UP FOR UPCOMING WEEKEND INTO EARLY NEXT
WEEK...

A STATIONARY FRONT WILL REMAIN STALLED ACROSS SOUTHERN MISSOURI
TODAY. THE FRONT WILL CONTINUE TO BE THE FOCUS OF SHOWER AND
THUNDERSTORM DEVELOPMENT. EXPECT MUCH OF THE ACTIVITY TO REMAIN
NORTH OF THE CWA MUCH LIKE TODAY SINCE THERE IS STRONG CAP OVER THE
MIDSOUTH. HOWEVER WILL KEEP A 20 POP GOING ALONG MISSOURI/KENTUCKY
BORDER IN CASE AN ISOLATED SHOWER OR THUNDERSTORM MOVES INTO THE
AREA. TEMPERATURES WILL BE WARM WITH HIGHS IN THE MID 70S.

TONIGHT AND FRIDAY...FRONT WILL SLIP SOUTH INTO THE CWA. THIS WILL
BRING BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES
WILL BE COOLER BEHIND THE FRONT.

FRIDAY NIGHT INTO SATURDAY...FRONT WILL REMAIN SOUTH OF CWA FRIDAY
NIGHT BEFORE BEGINNING TO LIFT NORTHWARD AS A WARM FRONT ON
SATURDAY. CHANCES FOR SHOWERS AND AN ISOLATED THUNDERSTORM WILL
CONTINUE FOR THE MIDSOUTH. TEMPERATURES WILL BE COOLER WITH HIGHS IN
THE MID 50S TO UPPER 60S AND LOWS IN THE 40S TO THE MID 50S.

BY SATURDAY NIGHT INTO SUNDAY...FRONT WILL SURGE NORTHWARD PUTTING
THE MIDSOUTH BACK INTO THE WARM SECTOR. EXPECT MAINLY DRY CONDITIONS
DURING THIS TIME. TEMPERATURES WILL BE IN THE 70S FOR HIGHS AND 50S
AND 60S FOR LOWS.

SUNDAY NIGHT INTO TUESDAY...FRONT WILL SAG SOUTHWARD AND BECOME
STALLED. LOW PRESSURE IS EXPECTED TO DEVELOP ALONG FRONT AND TRAVEL
NORTHEASTWARD ALONG THE FRONT. THIS WOULD BRING HEAVY RAIN TO AREAS
ALONG FRONT. FRONT WILL FINALLY BEGIN TO SAG SOUTH ON TUESDAY.
MODELS CONTINUE TO DIFFER ON WHERE THE FRONT WILL STALL. CURRENTLY
LATEST GFS SHOWS FRONT STALLING OVER NORTHEAST ARKANSAS/MISSOURI
BOOTHEEL. IF THIS SCENARIO PLAYS OUT IT WOULD NOT BE GOOD FOR
ONGOING RIVER PROBLEMS ACROSS EASTERN ARKANSAS. SCENARIO WOULD BE
HEAVIEST QPF OVER THIS AREA WHICH WOULD AGGRAVATE FLOODING. STILL A
LOT OF UNCERTAINTY THUS STAY TUNED TO LATEST FORECASTS INTO THIS
WEEKEND ON HEAVY RAIN/FLOODING POTENTIAL.

TUESDAY NIGHT INTO WEDNESDAY...HIGH PRESSURE WILL BUILD INTO THE
REGION WITH DRY CONDITIONS AND SEASONABLE TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  62  67  48 /  10  20  60  50
MKL  75  60  66  43 /  10  30  70  40
JBR  73  57  62  41 /  20  50  60  30
TUP  77  58  75  55 /   0  10  50  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 9 AM CDT THIS MORNING FOR PHILLIPS.

MO...NONE.
MS...NONE.
TN...NONE.
&&

KRM
Hazardous weather outlook, Mar 26, 2:30 PM CST, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT WED MAR 26 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-271200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
330 PM CDT WED MAR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

MANY RIVERS OVER NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL REMAIN
ABOVE FLOOD STAGE. SOME RIVERS HAVE HAVE CRESTED...BUT FLOODING WILL
STILL OCCUR IN AGRICULTURAL AREAS ADJACENT TO RIVERS. CONSULT THE
LATEST NATIONAL WEATHER SERVICE RIVER FORECASTS AND RIVER FLOOD
WARNINGS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND FRIDAY WILL LIKELY SEE RIVERS NEAR OR ABOVE FLOOD
STAGE...PARTICULARLY OVER THE EASTERN ARKANSAS DELTA...WEST AND
SOUTHWEST OF MEMPHIS. IN ADDITION...RAINFALL EXPECTED THIS WEEKEND
INTO EARLY NEXT WEEK WILL LIKELY AGGRAVATE ON-GOING FLOODING.
PLEASE STAY TUNED TO THE LATEST WARNINGS AND FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

In the hours before

Special weather statement, Mar 27, 4:43 AM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 AM CDT THU MAR 27 2008

ARZ008-017-018-271130-
RANDOLPH AR-GREENE AR-LAWRENCE AR-
543 AM CDT THU MAR 27 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  WESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  EASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED
OVER BLACK ROCK AT 543 AM CDT...MOVING EAST AT 35 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS
ARE ANTICIPATED.

PEOPLE IN GREENE...LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE
CITIES OF BLACK ROCK...HOXIE...POCAHONTAS AND WALNUT RIDGE...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 630 AM CDT.
Special weather statement, Mar 27, 5:20 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
620 AM CDT THU MAR 27 2008

ARZ009-271200-
CLAY AR-
620 AM CDT THU MAR 27 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CLAY COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3
MILES SOUTH OF KNOBEL AT 620 AM CDT...MOVING EAST AT 35 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY COUNTY...INCLUDING THE CITIES OF CORNING...PIGGOTT AND
RECTOR...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 700 AM CDT.
Special weather statement, Mar 27, 6:01 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
701 AM CDT THU MAR 27 2008

ARZ009-271245-
CLAY AR-
701 AM CDT THU MAR 27 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CLAY COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 6
MILES NORTHEAST OF CORNING AT 701 AM CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CLAY COUNTY...INCLUDING THE CITY OF CORNING...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 745 AM CDT.
Special weather statement, Mar 27, 6:18 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
718 AM CDT THU MAR 27 2008

MOZ113-271315-
DUNKLIN MO-
718 AM CDT THU MAR 27 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5
MILES WEST OF CAMPBELL AT 718 AM CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITY OF CAMPBELL...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 815 AM CDT.

The radar

The Memphis radar (KNQA), 118 km away, was scanning. The volume nearest the first event began at 12:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dunklin

When
March 27, 6:55 AM CST to 7:00 AM CST
Where
Dunklin County, Holcomb
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.400, -90.030

Hail, Pemiscot

When
March 27, 7:50 AM CST to 7:52 AM CST
Where
Pemiscot County, Hayti
Measured
0.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.230, -89.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91151, 91148.